Risk of Thrombosis From Birth Control Pills Drops Sharply After Discontinuation

Birth Control Pills

The birth control pill has rightfully been celebrated as a societal revolution. When taken regularly, it provides a high level of protection against unintended pregnancies, granting many women sexual independence. Over time, older formulations have been improved and new ones developed, with applications extending beyond contraception to address various conditions. However, like other medications, they may come with side effects. In the case of combination contraceptives, which include hormonal patches and vaginal rings, it has long been known that they elevate the risk of developing blood clots. Such thromboses can occur three times more frequently, and in some analyses, the risk is reported to be increased by up to sevenfold.

A recent study has found evidence suggesting that this risk rapidly decreases once these hormonal contraceptives are discontinued. A research team led by Marc Blondon from the University Hospitals of Geneva reported in the journal “Blood” that the risk significantly diminishes within two to four weeks after stopping combination contraceptives. These medications release both estrogen and progesterone to prevent ovulation. This promising result warrants further confirmation in subsequent studies.

The objective was to determine how quickly the risk of thrombosis normalizes after the discontinuation of contraceptives. The research team in Switzerland analyzed blood samples from 66 women who voluntarily ceased hormonal contraception at six different time points. The levels of specific blood markers, such as clotting factors, were analyzed over time and compared with the blood values of 28 women in a control group who did not use hormonal contraceptives.

Risk of Pulmonary Embolism

As expected, clotting markers were elevated in women using hormonal contraception before discontinuation. Two weeks after cessation, they had already significantly decreased, by 80 percent of the total decrease, and after four weeks, by 85 percent. According to experts, the probability of developing blood clots is likely to reach nearly normal levels within the first few weeks after stopping the contraceptive. By week twelve, the women in the test group had similar marker levels in their blood as those in the control group.

Combination contraceptives are the most commonly used contraceptive methods in Europe and North America. They are prescribed not only to prevent pregnancy but also to alleviate pelvic pain and reduce the risk of anemia, ovarian, and uterine cancers.

According to the U.S. Centers for Disease Control and Prevention (CDC), approximately ten out of 10,000 individuals taking estrogen-containing contraceptives experience thrombosis annually. This often leads to venous thromboembolism (VTE), where clotted blood in deep leg veins can travel to the lungs, causing constriction or blockage—a life-threatening situation. Various lifestyle factors and medications, in addition to genetic predisposition, influence blood clotting and contribute to a higher or lower risk.

Discuss Discontinuation With a Doctor

“It is reassuring to know that the potential harm of the pill quickly disappears when it is discontinued,” says Blondon. However, weighing the pros and cons of combined contraceptive methods is essential. The study provides new insights into considerations when planning the (temporary) discontinuation. For instance, guidelines recommend discontinuing combination contraceptives before major surgeries. According to the study results, it may often be sufficient to stop the contraceptive two to four weeks before the surgery date. These considerations can also be important if an extended period of limited mobility is anticipated or when discontinuing anticoagulant medications.

However, these decisions should be discussed with medical professionals. If an individual already has thromboembolism and is taking anticoagulants, experts recommend continuing hormonal contraception. Abrupt discontinuation of the pill can lead to abnormal uterine bleeding.

Further studies are needed to confirm the results. The research team suggests examining whether not only clotting markers decrease but also the risk of actual clotting events. Larger studies could analyze whether the pattern is similar in different subgroups, such as older women or those with obesity, as the study only tested 66 young European women within the range of what is considered normal weight. Particularly for individuals with obesity taking combination contraceptives, the risk of thrombosis is relatively high: a review published last year in the journal “Heart Failure” suggested a risk increase of up to 24 times. Giuseppe Rosano, the lead author of the study, recommended considering progestin-only products instead of combination pills for women with obesity, as they offer higher safety regarding thrombosis.